Back to Ask the Diabetes Team Ask the Diabetes Team

From Ridgecrest, California, USA:

After one year, our 19 year old son appeared to come off his honeymoon and went from 5 units of Lantus to 25 with Humalog at meals. He was doing very well for about three weeks, but then began having extreme lows (24 mg/dl [1.3 mmol/L]) and some highs (300 mg/dl [16.7 mmol/L]). He went back to 5 units of Lantus and now, once again, is back to 25 units. He is extremely conscious of taking care of himself and checks his sugar six to eight times a day. Is it possible that he has type 1B diabetes since he has had negative antibodies on two different occasions. Is there a definite test for this? How do you deal with it?


First, whether your son has typeá1A (autoimmune) or typeá1B diabetes doesn't really change the treatment. If he is overweight, his doctor might consider using Glucophage [metformin]. That might be one trial, but I haven't seen much success when I really think it is typeá1 of any form and not typeá2. Family history. and weight are clues.

Secondly, as you deplete pancreas reserves, the dose of injected insulin really does make a difference, high and low. Just the way it is. Your son needs more education on the fluctuations and managing with diet and insulin. Seek help. Sliding scale implies reaction to glucose, but nowadays, we give insulin for food, carbs and for the glucose level at the time which is a bit more sophisticated but nevertheless, the dose isn't known until the glucose and food are known.


Original posting 16 Nov 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.